Dealing with the Side Effects of Our Meds

Last updated: May 2022

Here in the United Kingdom, the warm spring and summer months tend to increase the whole population’s happiness and productivity.

There just seems more point to life when one can sit in the garden, or eat al fresco at the pub. When the sky is still blue at 11 PM, it feels right to stay outside, to keep going.

Sadly, it is February! Winter has a negative effect on many people and this current gloomy weather inhibits their energy and motivation. Posy is no exception. She craves sunlight and has always suffered from seasonal affective disorder.

Is medicine making it worse?

While many feel tired, Posy has been experiencing a frightening inertia. Is this caused by Parkinson's disease, the weather, or even by her medications? Every time another med is added to her regime, its side effects seem to cause Posy even more debilitating insomnia and fatigue.

We all know that a new pill could render us even more sick with adverse side effects. One might be allergic to, or unable to tolerate all its ingredients. A drug may interact badly with something else we already take.

Posy realizes that not all drugs suit all patients. However, if you should happen to experience a hitherto unknown side effect or contraindication, please report this to your doctor. Then the drug company can edit the patient information to warn others.

Leading up to diagnosis

Leading up to her Parkinson's diagnosis in 2017, Posy had had bouts of severe sciatica (nerve pain) in her legs and frequent akathisia (a ghastly sensation of electric shocks running along the nerves in her legs.

In addition, she often found it difficult to fall asleep. However, once asleep, she was fine. Her only visible symptom of a loss of dopamine was an almost imperceptible resting tremor in her left hand. At the end of 2017, Posy began taking Madopar and rasagiline.

The silent symptoms

Of course, PD symptoms in general are bound to get worse over time. However, although Posy’s motor symptoms improved, some of the "silent" ones went crazy! The meds immediately suppressed the mild shaking, but she could suddenly not sleep AT ALL at night, to the extent that she had to stop driving.

The nearby church clock, which strikes every quarter of an hour, left poor Posy demented as she heard every single dong!

Further, isn’t it odd that to this day, it is after taking her first dose each day that Posy is struck by brain fog, nausea, and fatigue? Posy, a suddenly exhausted wreck at 10 AM, laments that her daytime brain rarely matches the superior intellect and miserable clarity of her nocturnal one!

Attempting to address the issues

Posy was prescribed Madopar CR. She immediately felt less "wired" at night, but still got very little sleep. Later, amitriptyline was added to help with the leg pain. It worked, but it did not have a significant effect on the insomnia.

Recently, the consultant replaced the amitriptyline with clonazepam to help Posy fall asleep as well as prevent leg pain and akathisia. It worked on all 3 counts! However, 2 weeks later, Posy quit "cold turkey" as she could not cope with being comatose and simultaneously jittery, 24/7.

Experiencing withdrawal

For a glorious 3 days, free from the deadening effect of clonazepam, Posy felt pretty good! She cleaned the entire house, saw her friends, and was generally happier. The first night was fine. Presumably, it was taking longer than the estimated 12 hours for the drug to leave Posy’s system.

However, she evenutally experienced the inevitable, excruciating withdrawal. The onslaught of "electric shocks" in her legs and hands, plus the return of her leg pain were almost unbearable.

Posy resisted the temptation to swallow a clonazepam. Fortunately, after taking her morning Parkinson's pills and some acetaminophen, those symptoms began to ease.

Trial and error

Sometimes, patients and their doctors go round and round in circles trying to find the right medications. Your body may process substances differently from Posy’s. Which drugs have truly helped or hindered you?

We are so fortunate to have access to a website such as this, where we can share genuine information about our own experiences.

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ParkinsonsDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Do you or a loved one experience micrographia (small handwriting)?